Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 50, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 20, 2019, 4:16 PM EDT for 4 counties in South Carolina. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2019, 4:16 PM EDT (20:16 UTC)
- Expired
- Jun 20, 2019, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bamberg County, SC, Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:20 PM EDT | TSTM WND DMG | 1 Nne Cordova, SC | SCHP REPORTED MULTIPLE TREES DOWN ALONG CORDOVA ROAD, BETWEEN CHEERY HILL AND RIVELON. |
| Jun 20, 4:26 PM EDT | TSTM WND GST 64 | 2 Sse Orangeburg, SC | KOGB MEASURED A WIND GUST OF 64 MPH. |
| Jun 20, 4:36 PM EDT | TSTM WND DMG | 1 Se Cope, SC | SCHP REPORTED TREE IN ROADWAY HWY 301 AT SC332. TIME ESTIMATED BY RADAR. |
| Jun 20, 4:45 PM EDT | TSTM WND DMG | 3 Nne Brookdale, SC | SCHP REPORTED TREE IN ROADWAY ON I-20, MILE MARKER 145. TIME ESTIMATED BY RADAR. |
| Jun 20, 4:48 PM EDT | TSTM WND DMG | 5 N Bowman, SC | SCHP REPORTS TREE IN ROADWAY I-20 AT MILE MARKER 158 WESTBOUND. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted.
495
WUUS52 KCAE 202016
SVRCAE
SCC009-017-027-075-202045-
/O.NEW.KCAE.SV.W.0050.190620T2016Z-190620T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
416 PM EDT Thu Jun 20 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in central South Carolina...
Southwestern Clarendon County in central South Carolina...
North central Bamberg County in central South Carolina...
Central Orangeburg County in central South Carolina...
* Until 445 PM EDT.
* At 416 PM EDT, a severe thunderstorm was located near Brookdale,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orangeburg, Brookdale, Holly Hill, Summerton, Bowman, Elloree,
Santee State Park, Claflin College, South Carolina State
University, Orangeburg County Airport, Edisto Gardens, Santee,
Cameron, Rowesville, Vance, Cordova, Cope, Poplar Creek Landing,
Stumphole Landing and Prince of Orange Mall.
This includes Interstate 95 between mile markers 85 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3327 8045 3327 8048 3333 8050 3329 8059
3336 8112 3361 8082 3362 8029
TIME...MOT...LOC 2016Z 268DEG 40KT 3349 8077
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:57 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 1:57 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
157 PM EDT Thu Jun 20 2019
.SYNOPSIS...
Surface troughing will be enhanced by a cold front dropping
southward and into the region this afternoon and tonight. This
pattern plus strong heating will bring a potential for severe
thunderstorms this afternoon and evening. There will be a break
Friday because of drier air over the area with the frontal
boundary just to the south. The front will lift northward
Saturday bringing back a possibility of potentially severe
thunderstorms. The front will become diffuse under upper
ridging early next week and this pattern supports mainly
scattered afternoon thunderstorms and above normal temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concern is a threat of severe thunderstorms this
afternoon and evening. SPC has issued a severe thunderstorm
watch until 800 pm. The main threat time will be 300 pm - 800 pm
for central SC and east central GA/CSRA. The main impact will
be damaging wind gusts Meso-convective system.
Air mass becoming strongly unstable with SB CAPE above 3000 J/kg
and LI -7 to -10. Low level convergence will increase this
afternoon associated with lee-side Piedmont trough. A cold front
will be approaching late from the central Mississippi Valley
region. Amplified upper trough approaching from the Tennessee
River Valley with embedded strong short wave over
Kentucky/Tennessee into northern Alabama. Additional weaker
short waves along the Gulf coast. Strong lift expected
associated with upper trough.
The models have been consistent showing a 35- to 40-knot h85
jet in the area. Severe thunderstorms may occur because of the
instability and shear combination. Believe the main threat is
damaging straight- line wind because of mainly uni-directional
shear. Some dry air in the mid levels should help lower wet-
bulb zero heights and wind potential enhanced DCAPE >1100 J/kg.
Forecast soundings have considerable CAPE in the hail growth
region. Large hail may occur. The threat of thunderstorms will
diminish this evening in the wake of the mid- level shortwave
trough. High pops late this afternoon and early evening then low
pops especially by midnight. Temperature guidance consistent
with lows in the low 70s.
Heavy rain potential...The NAM and GFS indicate precipitable
water will peak around 2 inches so heavy downpours may occur,
but we believe there is a diminished risk of flooding because of
storm movement. The GFS plus SREF mean suggest a most likely
rain total around 0.25 of an inch.
It will be breezy this afternoon. The GFS LAMP plus GFS and NAM
Bufkit momentum transfer tool suggest gusts around 25 knots.
Lake wind advisory in effect.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The potential for severe weather on Saturday remains the biggest
concern of the period.
An upper level trough will move off the coast Friday, with weak
upper ridging building from the west. A trailing frontal
boundary will drop just south of the area and stall. This will
bring dry and warm northwest/downslope flow across the area.
The forecast continues to favor the warmer end of guidance given
the downslope flow, with highs in the lower to mid 90s across
the area.
On Saturday, the upper ridge remains to the west, but a quick
moving and rather potent short wave will drop southeast across
the area along the periphery of the ridge. At the surface, the
frontal boundary will lift northward into the forecast area.
Models have been consistent showing a favorable setup for a
severe weather event. Though organized convection is uncertain,
strong instability with a frontal boundary over the area during
this time of the year is typical for at least pulse/multicell
damaging downburst winds and hail. Mean SREF sbCAPE indicates
values above 3000 J/kg in the CSRA with deterministic models
even higher. Unusually strong mid-level lapse rates, dry air
aloft and moderate instability in the hail growth zone supports
damaging winds and large hail. One factor which limits
confidence is a capping inversion which may hinder convective
development/coverage through much of the day.
At this time, we expect scattered convection during the
afternoon/early evening, with the greatest coverage along and
south of the I-26 corridor. High temperatures should once again
be in the lower to mid 90s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Little change to the long term forecast. The models have
remained in fairly good agreement with upper ridging prevailing
Sunday and Monday. Then an upper trough should pass to the
north Tuesday and Wednesday. This pattern supports isolated to
scattered diurnal convection that may be enhanced at times by
series of shortwaves moving along the northern edge of the
ridge. Above normal temperatures are likely through the period
with highs generally in the mid to upper 90s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
There may be areas of stratus early this morning. Severe
thunderstorms are possible this afternoon and evening. It will
be generally breezy.
High low-level moisture may result in a few areas of IFR or
MVFR ceilings early this morning. We believe mixing will
continue to limit the fog threat. Heating and increased mixing
should dissipate any low cloudiness early this morning.
The next concern will be the development of thunderstorms ahead
of an approaching cold front. Moderate to strong instability is
forecast. There also will be considerable shear associated with
a 35- to 40-knot 850 mb jet. This combination supports a
possibility of thunderstorms with damaging wind. Forecast
soundings have considerable CAPE in the hail growth region.
Large hail may occur. The high-resolution models suggest the
main threat time will be 18z to 01z this afternoon and evening.
We have not included thunderstorms in the terminal forecast at
this time because of too much timing uncertainty during this
window. The threat of thunderstorms will diminish overnight in
the wake of a mid-level shortwave trough. Mixing should
continue to limit fog. Stratus may develop again but the GFS
and NAM MOS were consistent maintaining VFR conditions with dry
air advection in a westerly flow.
It will be generally breezy this afternoon. The GFS LAMP plus
GFS and NAM Bufkit momentum transfer tool suggest gusts around
25 knots.
EXTENDED AVIATION OUTLOOK...Brief drying is forecast Friday.
Scattered mainly afternoon and evening thunderstorms are
forecast during the rest of the outlook period. Severe
thunderstorms are possible Saturday. Over the outlook period, a
few locations may have early morning stratus and fog.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 9 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 9 PM EDT this evening for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Jun 20, 4:13 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 413 AM EDT Thu Jun 20 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 210900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 413 AM EDT Thu Jun 20 2019 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. There is an Enhanced Risk of severe thunderstorms along and north of a line extending from Newberry to Camden, with a Slight Risk elsewhere. Numerous showers and thunderstorms are expected this afternoon and evening, some of which could become severe. The primary severe weather hazards will be damaging straight-line winds and large hail. The severe weather potential will be greatest from about 2 PM to 9 PM today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the potential for severe thunderstorms to develop during the afternoon and early evening on Saturday. The primary hazard will be damaging straight-line winds, but large hail could also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening.
In the hours before
Special weather statement, Jun 20, 3:49 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
349 PM EDT Thu Jun 20 2019
SCZ022-029-031-202015-
Sumter SC-Kershaw SC-Lee SC-
349 PM EDT Thu Jun 20 2019
...Strong Thunderstorms Will Impact Portions of northern Sumter...
south central Kershaw and Lee Counties Until 415 PM EDT....
At 349 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Oakland, or 9 miles north of
Shaw Air Base, moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bishopville, Lee State Park, Elliott, Mayesville, Lynchburg, Ashwood,
Oswego, Dalzell, Dinkins Mill, Manville, Spring Hill, St. Charles,
Rembert, Wisacky and Woodrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 106 and 126.
Interstate 26 Interstate 95 between mile markers 142 and 146.
LAT...LON 3397 7997 3401 8058 3419 8057 3426 8013
3423 8011 3420 8011 3416 8016 3415 8015
3409 8008 3408 8003 3403 7997
TIME...MOT...LOC 1949Z 270DEG 37KT 3411 8045
CJRLocal storm report, Jun 20, 3:51 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 12 NNW EDGEFIELD 33.93N 82.05W
06/20/2019 EDGEFIELD SC LAW ENFORCEMENT
SCHP REPORTED A TREE IN ROADWAY AT US25 AND
US378 IN EDGEFIELD COUNTY. TIME ESTIMATED BY
RADAR.
&&
JDLocal storm report, Jun 20, 4:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 NNE SILVERSTREET 34.25N 81.70W
06/20/2019 NEWBERRY SC LAW ENFORCEMENT
SCHP REPORTED A TREE DOWN IN ROAD WAY AT
STATE RD S-36-49. TIME ESTIMATED BY RADAR
3:36 PM.
&&
AHSpecial weather statement, Jun 20, 4:04 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Thu Jun 20 2019
SCZ027-028-031-037-202045-
Lexington SC-Calhoun SC-Sumter SC-Richland SC-
404 PM EDT Thu Jun 20 2019
...Strong Thunderstorms Will Impact Portions of central Lexington...
northwestern Calhoun...western Sumter and southeastern Richland
Counties Until 445 PM EDT....
At 403 PM EDT...National Weather Service doppler radar indicated
strong wind gusts over Lexington, moving east at 45 mph. These
strong winds will move into the Columbia Metro ahead of the line of
thunderstorms.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Dentsville, Lake Murray Dam, Oak Grove,
McEntire Air Base, Red Bank, South Congaree, Pine Ridge, Gaston,
Arcadia Lakes, Eastover, Columbia International University and
Sesquicentennial State Park.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 47 and 84.
Interstate 26 Interstate 77 between mile markers 0 and 18.
LAT...LON 3382 8136 3405 8133 3412 8079 3407 8072
3408 8071 3408 8066 3383 8063
TIME...MOT...LOC 2003Z 287DEG 41KT 3402 8122
CJRLocal storm report, Jun 20, 4:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 13 NW LINCOLNTON 33.94N 82.60W
06/20/2019 LINCOLN GA LAW ENFORCEMENT
REPORTED TREES DOWN ALONG GILLS POINT ROAD
NEAR LAKE THURMOND.
&&
LCVLocal storm report, Jun 20, 4:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 9 W SALUDA 33.98N 81.93W
06/20/2019 SALUDA SC LAW ENFORCEMENT
SCHP REPORTED A TREE IN ROADWAY AT US378 AND
SC430 IN EDGEFIELD COUNTY. TIME ESTIMATED BY
RADAR.
&&
JDThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:17 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 18 hr |
| Jun 20, 2:56 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 49 min |
| Jun 20, 3:33 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Lexington, Newberry, Saluda | 42 min |
| Jun 20, 3:37 PM EDT | Special Weather Statement | CAE | Clarendon | 23 min |
| Jun 20, 3:43 PM EDT | Special Weather Statement | CAE | Barnwell, Orangeburg | 32 min |
| Jun 20, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 27 min |
| Jun 20, 3:49 PM EDT | Special Weather Statement | CAE | Lee | 26 min |
| Jun 20, 3:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 34 min |
| Jun 20, 4:04 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 41 min |
| Jun 20, 4:09 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 51 min |
| Jun 20, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 48 min |
| Jun 20, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee | 52 min |
| Jun 20, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 60 min |
| Jun 20, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 48 min |
| Jun 20, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 66 min |
| Jun 20, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield | 30 min |
| Jun 20, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 16 min |
| Jun 20, 5:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell | 60 min |
| Jun 20, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg, Sumter | 63 min |
| Jun 20, 6:33 PM EDT | Special Weather Statement | CAE | Bamberg | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.